Mayo Clinic Connect
I’m wondering if anyone had pneumonitis as a side effect from taking affinitor/everolimus? If so, what was your experience in alleviating shortness of breath? Did you use O2, steroids an inhaler? Many thanks.
Liked by Teresa, Volunteer Mentor, Kelly Hahn, Connect Moderator
I take it that you are dealing with pneumonitis as a result of cancer treatment? I did find some information on Mayo Clinic's website on the topic of pneumonitis and one of the causes is certain cancer treatments. Here is the link to that information. https://www.mayoclinic.org/diseases-conditions/pneumonitis/symptoms-causes/syc-20352623. I would also like to tag Member, @ja5747 to share some information.
Here is a Mayo Connect discussion on Afinitor (Everolimus) https://connect.mayoclinic.org/discussion/afinitor-everolimus/. Feel free to read these posts and if you would like to ask questions of any member just click on Reply.
Could you share with us a little about your history with NETs? How long ago were you diagnosed and what type of treatments have you had so far?
Liked by Colleen Young, Connect Director
Jump to this post
Thanks! @hopeful33250 those articles are helpful! I’m a caregiver. My mom was diagnosed with NETs (Primary in lung) in May 2018. She was on Occtreotide from June 2018 to Nov 2019. Based on her scans with mild increase of cancer activity, the oncologist (traditional thoracic lung oncologist) thought Affinitor would be the next option of treatment so we started in December 2019. In February 2020 my mom developed a new dry cough. In March she developed a little shortness of breath and weight loss. We brought this to the pcp and oncologist attention and I specifically asked the oncology team if her medication could be the cause of the cough and shortness of breath and was told it was not likely. Fast forward to April 3, 2020, new PET scan revealed pleural effusions on the lungs so it was deemed pneumonia. She was treated with two rounds of antibiotics and steroids, no real improvement. Finally on April 21, it was determined she was experiencing toxicity from the Affinitor and stoped the medication. May 8th dotatate shows pneumonitis. Now we’re at a point of treating the inflammation with a much higher dose of steroids, oxygen and an inhaler, praying that the pneumonitis resolves itself with time. I wanted to see if anyone faced similar circumstances and had any tips for home remedies or techniques that helped with shortness of breath while we go through the process.
This article from cure today references pneumonitis as a possible side effect of cancer treatments, specifically noting Affinitor. https://www.curetoday.com/publications/cure/2015/summer-2015/pneumonitis-a-delayed-reaction
Beyond the side effects listed with the everolimus medication, wish I had read this articles in advance for a bit more information.
Separately, we recently spoke to a NET specialist and were looking forward to my mom starting care with this new team.
Liked by Teresa, Volunteer Mentor
@tsabe2 How wonderful that you are advocating for your mom. You are wise to seek out treatment with a NET specialist. This is a very rare form of cancer and is best treated with a doctor who specializes in this. General oncologists don't usually have the background to treat this disease in the same manner as a NET specialist. I've heard it said in NET support groups that going to a general oncologist for NETs is like taking a Ferrari to the local gas station for repair work, It is important to seek out someone who knows the most about NETs.
Thank you for posting the article about Affinitor, Cure Today is an excellent publication for cancer patients.
I would love to have an update from you after your mother's appointment with the specialist. Will you post again?
Liked by tsabe2
Hi Teresa and tsabe2. At this time, I’m not able to provide any input to this discussion on Afinitor because I haven’t yet started this line of treatment. I was scheduled to begin a year ago in April but my oncologist and I decided to hold off as the current meds at that time were keeping my cancer stable. Since then, it has spread to my liver and with that a new set of drugs (Ibrance and Letrozole). Recent scans revealed additional progression of disease on my liver, so once again Afinitor is on the table. Meeting my oncologist next week to decide next steps. Best wishes to you, tsabe2!
Liked by Teresa, Volunteer Mentor, tsabe2
@ja5747 I trust that you get some helpful information next week for a treatment plan to deal with the additional progression.
I was thinking about you and wondering how the appointment went with your oncologist this week. I hope you have a treatment plan in place now. Will you post again?
I was wondering if your mom had seen her new NET specialist yet. I hope that she has a good experience.
Thank you so much! The appointment is on June 12th. Looking forward to it! I will circle back. Thanks!
Hi Teresa, the recommendation by my oncologists is that it’s time to start chemo, expect we’ll start within the next week or two. Thanks for touching base!
Hello @ja5747 and thank you for the update.
I hope your oncology appointment was helpful. Did your oncologist recommend Afinitor be used? Please let me know how you are doing.
I see that your mom's appointment with the NET specialist was scheduled for 6/12. Was she able to see the doctor then? Any new recommendations? I look forward to hearing from you.
Hi, thank you! We did meet with the NET specialist. Still wants to give my mom an opportunity for her lungs to heal and then likely start lanreotide. We continue to pray🙏.
Hi Teresa, I decided to take the advice of my oncologist and started Zeloda, the pill version of chemo, a week ago. At this time, we aren’t adding a companion drug. Afinitor is still an option for a future line.
I'm glad for the update, @tsabe2. Did you and your mom feel the doctor communicated well with you about your mom's condition?
@ja5747 Thanks for letting me know. How are you feeling taking the Zeloda?
version 126.96.36.199.3.3Page loaded in 1.178 seconds